Transition Fronts of Combustion Reaction Diffusion Equations in \(\mathbb {R}^{N}\)

  • Zhen-Hui Bu
  • Hongjun Guo
  • Zhi-Cheng Wang


This paper is concerned with combustion transition fronts in \(\mathbb {R}^{N}\) \((N\ge 1)\). Firstly, we prove the existence and the uniqueness of the global mean speed which is independent of the shape of the level sets of the fronts. Secondly, we show that the planar fronts can be characterized in the more general class of almost-planar fronts. Thirdly, we show the existence of new types of transitions fronts in \(\mathbb {R}^{N}\) which are not standard traveling fronts. Finally, we prove that all transition fronts are monotone increasing in time, whatever shape their level sets may have.


Reaction–diffusion equations Combustion nonlinearity Transition front Qualitative properties 

Mathematics Subject Classification

35K40 35K57 35C07 35B35 35B40 



The first author and the second author would like to thank Professor François Hamel of Aix-Marseille University for the valuable discussions. They was supported by the China Scholarship Council. The third author was supported by NNSF of China (11371179, 11731005) and the Fundamental Research Funds for the Central Universities (lzujbky-2017-ot09, lzujbky-2016-ct12, lzujbky-2017-ct01). This work has been partly carried out in the framework of the ANR DEFI Project NONLOCAL (ANR-14-CE25-0013), of Archimèdes Labex (ANR-11-LABX-0033), of the A*MIDEX Project (ANR-11-IDEX-0001-02), funded by the “Investissements d’Avenir” French Government program managed by the French National Research Agency (ANR), and of the ERC Project ReaDi - Reaction–Diffusion Equations, Propagation and Modelling, Grant Agreement n. 321186 funded by the European Research Council under the European Union’s Seventh Framework Programme (FP/2007-2013).


  1. 1.
    Aronson, D.G., Weinberger, H.F.: Nonlinear diffusion in population genetics, combustion and nerve propagation. In: Lecture Notes in Math. Partial Differential Equations and Related Topics, vol. 446, Springer, New York, pp. 5–49 (1975)Google Scholar
  2. 2.
    Aronson, D.G., Weinberger, H.F.: Multidimensional nonlinear diffusions arising in population genetics. Adv. Math. 30, 33–76 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Berestycki, H., Hamel, F.: Generalized travelling waves for reaction–diffusion equations. In: Honor of H. Brezis, Perspectives in Nonlinear Partial Differential Equations, Contemporary Mathematics, vol. 446. Amer. Math. Soc., pp. 101–123 (2007)Google Scholar
  4. 4.
    Berestycki, H., Hamel, F.: Generalized transition waves and their properties. Commun. Pure Appl. Math. 65, 592–648 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Berestycki, H., Nicolaenko, B., Scheurer, B.: Traveling waves solutions to combustion models and their singular limits. SIAM J. Math. Anal. 16, 1207–1242 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Brazhnik, P.K.: Exact solutions for the kinematic model of autowaves in two-dimensional excitable media. Physica D 94, 205–220 (1996)CrossRefzbMATHGoogle Scholar
  7. 7.
    Bu, Z.-H., Wang, Z.-C.: Stability of pyramidal traveling fronts in the degenerate monostable and combustion equations I. Discrete Contin. Dyn. Syst. 37, 2395–2430 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bu, Z.-H., Wang, Z.-C.: Curved fronts of monostable reaction-advection-diffusion equations in space-time periodic media. Commun. Pure Appl. Anal. 15, 139–160 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Fife, P.C., McLeod, J.B.: The approach of solutions of non-linear diffusion equations to traveling front solutions. Arch. Ration. Mech. Anal. 65, 335–361 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Guo, H., Hamel, F.: Monotonicity of bistable transition fronts in \(\mathbb{R}^N\). J. Elliptic Parabol. Equ. 2, 145–155 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Hamel, F.: Bistable transition fronts in \(\mathbb{R}^{N}\). Adv. Math. 289, 279–344 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Hamel, F., Monneau, R.: Solutions of semilinear elliptic equations in \(\mathbb{R}^{N}\) with conical-shaped level sets. Commun. Partial Differ. Equ. 25, 769–819 (2000)CrossRefzbMATHGoogle Scholar
  13. 13.
    Hamel, F., Monneau, R., Roquejoffre, J.-M.: Existence and qualitative properties of multidimensional conical bistable fronts. Discrete Contin. Dyn. Syst. 13, 1069–1096 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Hamel, F., Monneau, R., Roquejoffre, J.-M.: Asymptotic properties and classification of bistable fronts with Lipschitz level sets. Discrete Contin. Dyn. Syst. 14, 75–92 (2006)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Hamel, F., Rossi, L.: Admissible speeds of transition fronts for non-autonomous monostable equations. SIAM J. Math. Anal. 47, 3342–3392 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Hamel, F., Roques, L.: Transition fronts for the Fisher-KPP equation. Trans. Am. Math. Soc. 368, 8675–8713 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Kanel’, JaI: Stabilization of solution of the Cauchy problem for equations encountered in combustion theory. Mat. Sb. 59, 245–288 (1962)MathSciNetGoogle Scholar
  18. 18.
    Ma, S., Zhao, X.-Q.: Global asymptotic stability of minimal fronts in monostable lattice equations. Discrete Contin. Dyn. Syst. 21, 259–275 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Mellet, A., Nolen, J., Roquejoffre, J.-M., Ryzhik, L.: Stability of generalized transition fronts. Commun. Partial Differ. Equ. 34, 521–552 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Mellet, A., Roquejoffre, J.-M., Sire, Y.: Grneralized fronts for one-dimensional reaction–diffusion equations. Discrete Contin. Dyn. Syst. 26, 303–312 (2010)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Nadin, G.: Critical travelling waves for general heterogeneous one-dimensional reaction–diffusion equations. Ann. Inst. H. Poincaré Anal. Non Linéaire. 32, 841–873 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Nadin, G., Rossi, L.: Propagation phenomena for time heterogeneous KPP reaction–diffusion equations. J. Math. Pures Appl. 98, 633–653 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Nadin, G., Rossi, L.: Transition waves for Fisher-KPP equations with general time-heterogeneous and space periodic coefficients. Anal. PDE 8, 1351–1377 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Ninomiya, H., Taniguchi, M.: Existence and global stability of traveling curved fronts in the Allen–Cahn equations. J. Differ. Equ. 213, 204–233 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Ninomiya, H., Taniguchi, M.: Global stability of traveling curved fronts in the Allen–Cahn equations. Discrete Contin. Dyn. Syst. 15, 819–832 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Ninomiya, H., Taniguchi, M.: Stability of traveling curved fronts in a curvature flow with driving force. Methods Appl. Anal. 8, 429–450 (2001)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Ninomiya, H., Taniguchi, M.: Traveling curved fronts of a mean curvature flow with constant driving force. In: Free Boundary Problems: Theory and Applications I. GAKUTO International Series. Mathematical Sciences and Applications, vol. 13, pp. 206–221 (2000)Google Scholar
  28. 28.
    Nolen, J., Roquejoffre, J.-M., Ryzhik, L., Zlatos̆, A.: Existence and non-existence of Fisher-KPP transition fronts. Arch. Ration. Mech. Anal. 203, 217–246 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Nolen, J., Ryzhik, L.: Traveling waves in a one-dimensional heterogeneous medium. Ann. Inst. H. Poincaré Anal. Non Linéaire 26, 1021–1047 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Shen, W.: Traveling waves in diffusive random media. J. Dyn. Differ. Equ. 16, 1011–1060 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Shen, W.: Existence, uniqueness, and stability of generalized traveling waves in time dependent monostable equations. J. Dyn. Differ. Equ. 23, 1–44 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Shen, W., Shen, Z.: Stability, uniqueness and recurrence of generalized traveling waves in time heterogeneous media of ignition type. Trans. Am. Math. Soc. 369, 2573–2613 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Taniguchi, M.: Traveling fronts of pyramidal shapes in the Allen–Cahn equation. SIAM J. Math. Anal. 39, 319–344 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Taniguchi, M.: The uniqueness and asymptotic stability of pyramidal traveling fronts in the Allen–Cahn equations. J. Differ. Equ. 246, 2103–2130 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Taniguchi, M.: Multi-dimensional traveling fronts in bistable reaction–diffusion equations. Discrete Contin. Dyn. Syst. 32, 1011–1046 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Wang, Z.-C., Bu, Z.-H.: Nonplanar traveling fronts in reaction–diffusion equations with combustion and degenerate Fisher-KPP nonlinearities. J. Differ. Equ. 260, 6405–6450 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Zlatos̆, A.: Generalized traveling waves in disordered media: existence, uniqueness, and stability. Arch. Ration. Mech. Anal. 208, 447–480 (2013)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Zlatos̆, A.: Transition fronts in inheomogeneous Fisher-KPP reaction–diffusion equations. J. Math. Pures Appl. 98, 89–102 (2012)MathSciNetCrossRefGoogle Scholar
  39. 39.
    Zlatos̆, A.: Propagation of reactions in inhomogeneous media. Commun. Pure Appl. Math. 70, 884–949 (2017)MathSciNetCrossRefGoogle Scholar
  40. 40.
    Zlatos̆, A.: Existence and non-existence of transition fronts for bistable and ignition reactions. Ann. Inst. H. Poincaré Anal. Non Linéaire 34, 1687–1705 (2017)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsLanzhou UniversityLanzhouPeople’s Republic of China
  2. 2.CNRS, Centrale Marseille, I2MAix Marseille UnivMarseilleFrance

Personalised recommendations